Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 36, NWS Detroit, MI

June 17, 2021

NWS Detroit, MI issued this small craft advisory at Jun 17, 2021, 9:25 PM EDT. It took effect at Jun 18, 2021, 4:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2021, 9:25 PM EDT (01:25 UTC)
In effect from
Jun 18, 2021, 4:00 AM EDT
Expired
Jun 18, 2021, 3:17 PM EDT
In force
11 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

110 
WHUS73 KDTX 180125
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
925 PM EDT Thu Jun 17 2021

LHZ421-422-441>443-181415-
/O.NEW.KDTX.SC.Y.0036.210618T0800Z-210618T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
925 PM EDT Thu Jun 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT FRIDAY...

* WHAT...Expect sustained winds up to 17 knots from the 
  southwest with gusts up to 25 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI, Port Austin to Harbor Beach MI, Harbor Beach to 
  Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 7 AM EDT Friday 
  with the largest waves expected around 9 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS... Showers and thunderstorms may lead to
  locally higher winds and waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
830 
WHUS73 KDTX 181346
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
946 AM EDT Fri Jun 18 2021

LHZ421-422-441>443-182000-
/O.CON.KDTX.SC.Y.0036.000000T0000Z-210618T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
946 AM EDT Fri Jun 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Expect sustained winds up to 16 knots from the 
  southwest with gusts up to 26 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI, Port Austin to Harbor Beach MI, Harbor Beach to 
  Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 9 AM EDT Friday 
  with the largest waves expected around 9 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
940 
WHUS73 KDTX 181917
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
317 PM EDT Fri Jun 18 2021

LHZ421-422-441>443-182030-
/O.CAN.KDTX.SC.Y.0036.000000T0000Z-210618T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
317 PM EDT Fri Jun 18 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Wind gusts have decreased below 20 kts, allowing for Small Craft
Advisories to expire. Isolated strong wind gusts/enhanced waves 
are possible with any additional thunderstorm development this 
afternoon and evening. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 17, 7:23 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 7:23 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
723 PM EDT Thu Jun 17 2021

.AVIATION...

Convection developing well west of the region this evening will work
east, southeast into the area late tonight into early Friday morning
as strong elevated warm air advection regime spreads into the lower
Great Lakes. A wedge of relatively unstable air will precede this
convection so will introduce tsras to forecast within a PROB30 group
early Friday morning as a relatively well developed MCS tracks into
or just south of the area. Activity later in the forecast with a
cold front is very much in question given the influence of this
early day convective system. Main period of showers with embedded
thunder will be from 08z-09z through 13z-14z. Southwest winds will
persist through the forecast, veering to a more WSW direction late
Friday.

For DTW...18z guidance suggests showers with some embedded thunder
seem likely in the 10z-14z time frame. This activity is already
underway over the upper midwest and expect convection to track into
the area late tonight within zone of warm air advection.

.DTW THRESHOLD PROBABILITIES...

* Low to medium in thunderstorms with cigs aob 5000 feet impacting
  the terminal early Friday morning. Very low Friday afternoon as
  initiation later in the day should occur to the south.

&&

.PREV DISCUSSION...
Issued at 356 PM EDT Thu Jun 17 2021

DISCUSSION...

A dry and warm is in place this afternoon under a deamplifying ridge
that will be suppressed further east through remainder of the day.
Temperatures of around 16-17C at 850 mb are contributing to the
afternoon temperatures that have climbed into the 80s for most of
southeast Michigan. Dry weather conditions with the elevated fire
danger continue through this evening before an abrupt change arrives
tonight.

Flow tonight becomes more zonal in the mid and upper levels after
the ridge is flattened with the help of a shortwave moving into the
Hudson Bay. This will usher in an impressive theta-e plume to our
west into Lower Michigan tonight through early tomorrow morning with
the dry air being replaced by PWATs greater than 1.50 inches. An MCS
is expected develop within this theta-e plume and track through
Wisconsin/far northern IL tonight. The leading edge of this MCS
should arrive to west/southwest portions of southeast Michigan after
midnight tonight with bulk of rainfall occuring between 07-15Z. The
12Z suite of models still leaves a bit of uncertainty in regards to
how far north convection will be as MCS moves E-SE into southeast
Michigan, the HRRR being the more aggressive with the further north
solution. The other scenario and slightly better consensus is for
the bulk of better convection to move across west/southwest portions
of the CWA. It does appear that the intensity of this activity will
be weakening as it outruns the corridor of greater instability.
Though, MUCAPEs of a few hundred j/kg with enough shear, jet
support, and 6-7 C/km mid level lapse rates will sustain convection
with embedded thunderstorms as it rolls through. Gusty winds will be
possible as low level winds increase to 30-35 knots. Rainfall
amounts with this system also dependent on MCS track. QPF amounts
across the majority of the CWA should be well below a half inch.
Though, amounts may need to be adjusted upward if northerly track
looks like it will play out as advertised by the Euro and HRRR.

The track and speed of the MCS tonight remains important for how
things play out Friday. The best forcing appears likely to be south
of Michigan associated with the modified convective boundary across
Indiana and Ohio. Greater forcing from the north with the Ontario
shortwave is also lagging in arrival ahead of a frontal boundary.
The other limiting factor to severe weather development is presence
of a capping inversion up to around 800 mb. This would effectively
suppress deep convection given the weaker forcing if it holds through
much of the day. There will be plenty of shear present with 40+
knots from 0-6 km with lapse rates again slightly greater 6 C/km.
MLCAPE values during the afternoon build up to at least 1500-2000
J/kg with up to around 3000 J/kg near the border. Thus, the set up
for tomorrow will be conditional for severe weather. The question is
if there will be enough forcing to take advantage of the favorable
environment or if the cap can erode enough for weak shortwaves to
generate convection. Several Hi-res models for Friday afternoon are
showing limited convection in our area. At the moment, the best
forcing looks to our south and north. Be sure to stay up to date
with the forecast as adjustments are still likely for tomorrow
afternoon and evening.

A trailing weak shortwave swings across the state on Saturday atop a
stationary boundary while the larger shortwave trough moves from
Ontario into Quebec. Expecting most areas to stay dry, but there
remains at least a low chance for some weak convection. The overall
airmass remains warm over the weekend with some lingering moisture.
High temperatures over the weekend are forecast to stay in the 80s.
The next appreciable chance for showers and thunderstorms may come
Sunday night/Monday ahead of cold front tracking through the region
while troughing deepens across the central CONUS.

MARINE...

South/southwesterly flow continues to increase through the evening,
with gusts topping out around 20 kts across northern Lake Huron, as
a tightened pressure gradient migrates southeast through the Great
Lakes ahead of approaching sfc trough. More widespread gusts of 20+
kts expected tomorrow in response to enhanced flow aloft and cold
frontal passage. Given uncertainty in timing/stability over the
lakes and marginal gust potential, will continue to monitor advisory
potential for the next forecast update. Approaching weather system
to also produce two rounds of shower/thunderstorm activity: tomorrow
morning and again in the afternoon/evening with main hazards being
lightning, brief periods of gusty winds/enhanced waves, and heavy
downpours. Winds behind the cold front shift northwest late Friday-
Saturday, with dry conditions expected to prevail for the weekend as
high pressure returns.

HYDROLOGY...

An area of showers and thunderstorms will be moving across
central/lower Michigan late tonight through early Friday morning. A
high degree of moisture with PWATs greater than 1.50 inches will
accompany this system. This will bring potential for some locally
heavy rainfall with any embedded stronger thunderstorms. There is
still some uncertainty in the track of this system and where heaviest
rainfall occurs. Basin average rainfall amounts will range generally
around a quarter inch with higher amounts towards Lenawee County. If
track of MCS is further north, amounts will need to be increased
slightly up towards the I-69 corridor. No significant flooding
concerns anticipated, but any localized higher amounts associated
with embedded with thunderstorms may lead to some minor flooding of
low lying and urban areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...AA
MARINE.......MV
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 17, 4:00 PM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
400 PM EDT Thu Jun 17 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-182000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
400 PM EDT Thu Jun 17 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of strong to severe storms thunderstorms on
Friday. Areas south of I-94 are under a Slight Risk with rest of the
region, except for the Saginaw Valley, under a Marginal Risk. Main
threat will be severe wind gusts to 60mph with the secondary threat
being hail up to around 1 inch. Another chance for thunderstorms
comes Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-182000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
400 PM EDT Thu Jun 17 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of strong to severe storms thunderstorms on
Friday. Michigan waters of Lake Erie are under a Slight Risk with
Lake St Clair and southern Lake Huron under a Marginal Risk. Main
threat will be severe wind gusts to 50kts with the secondary threat
being hail up to around 1 inch. Another chance for thunderstorms
comes Monday.

.SPOTTER INFORMATION STATEMENT...

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:52 AM EDTSpecial Weather StatementDTXLenawee, Livingston, Macomb, Monroe, Oakland, Saint Clair and 2 more83 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.